Catherine Ulbricht, co-founder of Natural Standard Research Collaboration and senior attending pharmacist at Massachusetts General Hospital in Boston, said herbal, dietary, and energy or nutritional supplements may offer specific health benefits, but also can have harmful and even life-threatening effects when combined with commonly used medications.
Clinicians need to be aware of and educate their patients about the potential risks of mixing supplements and therapeutic agents, since their interaction can diminish or increase drug levels, Ulbricht said.
For example, people could experience decreased blood sugar as a result of chromium, cinnamon and whey protein, while patients who take dong quai, black cohosh, kudzu and saw palmetto might have hormonal effects, and people who use bloodroot, green tea, hawthorn and mate supplements might get elevated blood pressure. Garlic, ginkgo, ginger and saw palmetto supplements may produce an increased risk of significant bleeding.
"'Natural' does not equal 'safe,'" and the effects and interactions of herbal or dietary supplements and functional foods such as energy drinks or nutritional bars can be difficult to predict, Ulbricht said in a statement. "If something has a therapeutic action in a human body, this substance can also cause a reaction or an interaction."
Ulbricht, whose article was published in Alternative and Complementary Therapies, said the risk of supplement/medication interactions is greatest in younger and older people, and in those with multiple health conditions or who take multiple medications.